Reply
Honored Contributor
Posts: 12,470
Registered: ‎09-01-2010

My brother takes a low dose of Coumadin daily due to a history of blood clots.  

Respected Contributor
Posts: 4,228
Registered: ‎03-19-2010

My dear mom has AiFib and was prescribed Coumadin.  She took it for years and my sisters decided that she needed to go the "health alternative" route.  She had a stroke and her life changed forever.  

Esteemed Contributor
Posts: 5,690
Registered: ‎03-11-2010

A couple of years ago my mother had a serious health scare and was hospitalized. Tests showed she had atrial fibrillation. She was put on cumadin. She is 93 and, of course, not in the best of health, but she has her blood checked and tries to watch her diet. Her biggest problem is her spiking blood pressure but she has overcome several crises. She seems to be doing just fine in the cumadin.

Respected Contributor
Posts: 2,752
Registered: ‎06-15-2015

@mishka14

 

 

 

I took Coumadin(Warfarin) for 7+ years. I have had 2 heart attacks, but do not have A-fib. I was taking it because of having 2 separate events of Blood Clots in my lungs(PE).

 

Is your  doctor a Cardiologist? What procedures were used to diagnose this heart issue? If it were my GP wanting to put me on Coumadin? Unless I had a long term EKG(not the 30 second kind)/an Echocardiogram, ain't no way would take it.

 

Since you are asking this question, my suggestion would be to get a 2nd opinion from a well known Cardiologist in your area. Blood thinners can be a dangerous med. People like myself had to get a full blood draw from 3 days to 7 days a week if their INR/ProTime numbers jump all over the place. I did that for over 7 years, not fun.

 

 

hckynut(john)

 

 

 

hckynut(john)
Honored Contributor
Posts: 10,960
Registered: ‎03-09-2010

My dad has AFib and WAS taking Eliquis and suffered a hemorrhagic stroke (brain bleed) in August.   Obviously he doesn't take that anymore and they currently don't have him on anything, while his brain heals. When we go back to the doctor in April, they're going to address that. I don't know what they'll put him on- baby aspirin or something else, but he won't be going back on Eliquis.  No one has mentioned Coumadin to us.  


Why is it, when I have a 50/50 guess at something, I'm always 100% wrong?
Respected Contributor
Posts: 2,752
Registered: ‎06-15-2015


 Sorry, double post. Forum problem.

 

 

hckynut(john)

hckynut(john)
Respected Contributor
Posts: 2,752
Registered: ‎06-15-2015

@gidgetgh wrote:

My dad has AFib and WAS taking Eliquis and suffered a hemorrhagic stroke (brain bleed) in August.   Obviously he doesn't take that anymore and they currently don't have him on anything, while his brain heals. When we go back to the doctor in April, they're going to address that. I don't know what they'll put him on- baby aspirin or something else, but he won't be going back on Eliquis.  No one has mentioned Coumadin to us.  


 

If I ever have to go back on a blood thinner, it will not be Eliquis or any of those new types of blood thinners. Coumadin has been around for a long time and probably saved a lot of lives. The medical profession understands Coumadin(Warfarin) and what to do if problems do occur.

 

These new "do everything thinners"?  No thanks. Is Coumadin a pain in the butt? Yes, but unlike Plavix and some of these new thinner drugs, problems are well known as are what needs to be done to/for their patient when something happens.

 

 

 

hckynut(john)

hckynut(john)
Trusted Contributor
Posts: 1,260
Registered: ‎04-20-2013

@hckynutjohn wrote:

@mishka14

 

 

 

I took Coumadin(Warfarin) for 7+ years. I have had 2 heart attacks, but do not have A-fib. I was taking it because of having 2 separate events of Blood Clots in my lungs(PE).

 

Is your  doctor a Cardiologist? What procedures were used to diagnose this heart issue? If it were my GP wanting to put me on Coumadin? Unless I had a long term EKG(not the 30 second kind)/an Echocardiogram, ain't no way would take it.

 

Since you are asking this question, my suggestion would be to get a 2nd opinion from a well known Cardiologist in your area. Blood thinners can be a dangerous med. People like myself had to get a full blood draw from 3 days to 7 days a week if their INR/ProTime numbers jump all over the place. I did that for over 7 years, not fun.

 

 

hckynut(john)

 

 

 


yes, she is a Cardiologist, and she and my Primary Care Dr. have suggested the Coumadin.....I am now on 1 full size aspirin a day....I just had a pacemaker put in in Dec. for sick sinus syndrome,  but it does not do anything for Afib.....I am also taking Metropolol too for the AFib....my blood pressure is good on Benicar.....haven't had a major issue with the AFib since October....went I was in the ER for it and they kept me for 2 days doing lots of blood work and test....I have had a lot of EKG since getting the pacemaker....

 

Dr. said they can't make me take the Coumadin but strongly suggest it... I will not take the new meds out either....just don't know enough about them....

I guess when taking just the aspirin I am taking my chances....but the coumadin does not come with a 100% guarantee that I will not have a blood clot to the brain either....

Just looking for other's imput....thank you for yours.....I agree with you about the new meds.....even my Dr. is not crazy about them...

Frequent Contributor
Posts: 96
Registered: ‎03-16-2010

I resisted taking a blood thinner for a year until my primary doc, my cardiologist, and the surgeon who did my pacemaker all insisted on it.  I've been on the blood thinner (not coumadin because non of them recommended that) for 2.5 years with no problems at all.  I've always bruised easily and that hasn't gotten any worse than it always was.

 

When I argued with my primary doc about being afraid of getting a cut while on a blood thinner, he agreed with me and said he would have the same fear but he was much more afraid of having a blood clot go to his brain, so that pushed me over the indecisive edge.

 

Honored Contributor
Posts: 13,779
Registered: ‎03-11-2010

@K9buddy wrote:

@Nightowlz wrote:

My dad has AFib & takes Coumadin & Aspirin daily. His arms look all bruised from the Coumadin. He said it's nothing more then rat poison.

You could discuss an alternative with your doctor.


Why would your dad be taking both Coumadin and aspirin?  Sounds like over kill.


 

I don't know I never asked him. Probably because has had mini strokes years ago plus has a blockage in his brain. He decided against surgery years ago. He said he would rather live out his life as is instead of laid up in a bed if you know what I mean. They also have him on a statin drug even though he does not have high cholesterol.